Advertisement

Simple Extensions of Polytopes

  • Volker Kaibel
  • Matthias Walter
Part of the Lecture Notes in Computer Science book series (LNCS, volume 8494)

Abstract

We introduce the simple extension complexity of a polytope P as the smallest number of facets of any simple (i.e., non-degenerate in the sense of linear programming) polytope which can be projected onto P. We devise a combinatorial method to establish lower bounds on the simple extension complexity and show for several polytopes that they have large simple extension complexities. These examples include both the spanning tree and the perfect matching polytopes of complete graphs, uncapacitated flow polytopes for non-trivially decomposable directed acyclic graphs, and random 0/1-polytopes with vertex numbers within a certain range. On our way to obtain the result on perfect matching polytopes we improve on a result of Padberg and Rao’s on the adjacency structures of those polytopes.

Keywords

Span Tree Complete Graph Directed Acyclic Graph Extended Formulation Simple Extension 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Avis, D., Tiwary, H.R.: On the extension complexity of combinatorial polytopes. In: Fomin, F.V., Freivalds, R., Kwiatkowska, M., Peleg, D. (eds.) ICALP 2013, Part I. LNCS, vol. 7965, pp. 57–68. Springer, Heidelberg (2013)CrossRefGoogle Scholar
  2. 2.
    Dantzig, G.B.: Linear Programming and Extensions. Princeton landmarks in mathematics and physics. Princeton University Press (1963)Google Scholar
  3. 3.
    Fiorini, S., Kaibel, V., Pashkovich, K., Theis, D.O.: Combinatorial bounds on nonnegative rank and extended formulations. arXiv:1111.0444 (2011) (to appear in: Discrete Math.)Google Scholar
  4. 4.
    Fiorini, S., Massar, S., Pokutta, S., Tiwary, H.R., de Wolf, R.: Linear vs. semidefinite extended formulations: exponential separation and strong lower bounds. In: Karloff, H.J., Pitassi, T. (eds.) STOC, pp. 95–106. ACM (2012)Google Scholar
  5. 5.
    Gallo, G., Sodini, C.: Extreme points and adjacency relationship in the flow polytope. Calcolo 15, 277–288 (1978), 10.1007/BF02575918Google Scholar
  6. 6.
    Gillmann, R.: 0/1-Polytopes Typical and Extremal Properties. PhD thesis, Technische Universität, Berlin (2007)Google Scholar
  7. 7.
    Goemans, M.: Smallest compact formulation for the permutahedron (2009), http://www-math.mit.edu/~goemans/publ.html
  8. 8.
    Kaibel, V., Pashkovich, K., Theis, D.O.: Symmetry matters for sizes of extended formulations. SIAM J. Disc. Math. 26(3), 1361–1382 (2012)CrossRefzbMATHMathSciNetGoogle Scholar
  9. 9.
    Kipp Martin, R.: Using separation algorithms to generate mixed integer model reformulations. Oper. Res. Lett. 10(3), 119–128 (1991)CrossRefzbMATHMathSciNetGoogle Scholar
  10. 10.
    Padberg, M.W., Rao, M.R.: The travelling salesman problem and a class of polyhedra of diameter two. Math. Program. 7, 32–45 (1974), 10.1007/BF01585502Google Scholar
  11. 11.
    Pashkovich, K.: Symmetry in extended formulations of the permutahedron (2009)Google Scholar
  12. 12.
    Pokutta, S., Van Vyve, M.: A note on the extension complexity of the knapsack polytope. Oper. Res. Lett. 41(4), 347–350 (2013)CrossRefzbMATHMathSciNetGoogle Scholar
  13. 13.
    Rothvoß, T.: Some 0/1 polytopes need exponential size extended formulations. Math. Program, 1–14 (2012)Google Scholar
  14. 14.
    Rothvoß, T.: The matching polytope has exponential extension complexity. arXiv:1311.2369 (November 2013)Google Scholar
  15. 15.
    Santos, F.: A counterexample to the hirsch conjecture. Annals of Mathematics. Second Series 176(1), 383–412 (2012)CrossRefzbMATHMathSciNetGoogle Scholar
  16. 16.
    Yannakakis, M.: Expressing combinatorial optimization problems by linear programs. J. Comput. Syst. Sci. 43(3), 441–466 (1991)CrossRefzbMATHMathSciNetGoogle Scholar
  17. 17.
    Ziegler, G.M.: Lectures on Polytopes (Graduate Texts in Mathematics). Springer (2001)Google Scholar

Copyright information

© Springer International Publishing Switzerland 2014

Authors and Affiliations

  • Volker Kaibel
    • 1
  • Matthias Walter
    • 1
  1. 1.Otto-von-Guericke Universität MagdeburgGermany

Personalised recommendations